Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 185, NWS Louisville, KY

October 24, 2001Adair County, Casey County, Lincoln County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 24, 2001, 8:03 PM CDT for Adair County, Casey County, Lincoln County, Kentucky. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 8:03 PM CDT (01:03 UTC)
Expired
Oct 24, 2001, 8:45 PM CDT
In force
42 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Adair County, KY, Casey County, KY, Lincoln County, KY

What was reported inside it

TimeReportWhereRemark
Oct 24, 8:19 PM CDTHail 1Liberty, KY
Oct 24, 8:21 PM CDTThunderstorm Wind 50 ECountywide, KY
Oct 24, 8:30 PM CDTThunderstorm Wind 50 EStanford, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WUUS53 KLMK 250103
SVRSDF
KYC001-045-137-250145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
903 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY
  CASEY COUNTY IN SOUTH CENTRAL KENTUCKY
  LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 945 PM EDT(845 PM CDT)

* AT 859 PM EDT(759 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF
  MORELAND TO 5 MILES SOUTHWEST OF GRADYVILLE...OR FROM 36 MILES
  SOUTHWEST OF LEXINGTON TO 48 MILES WEST OF SOMERSET...MOVING EAST
  AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VESTER...MORELAND AROUND 910 PM EDT
  LIBERTY...HUSTONVILLE...GLENS FORK AROUND 815 PM CDT               
  YOSEMITE...STANFORD...ROWLAND AROUND 920 PM EDT

IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER. STAY AWAY
FROM CREEKS...OTHER FLOOD-PRONE AREAS...AND ANY DOWNED POWER LINES.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING
WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.


JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:33 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Oct 24, 2:33 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION... CORRECTION..
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED OCT 24 2001

CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE TIMING OF COLD
FRONT AND POTENTIAL FOR SEVERE WEATHER.

AT 18Z THE COLD FRONT EXTENDED FROM EXTREME NORTHEAST ILLINOIS TO
JUST EAST OF ST LOUIS. ON ITS CURRENT TRACK THE FRONT WILL MOVE
ACROSS LOUISVILLE AND BOWLING GREEN AROUND 00Z AND LEXINGTON AROUND
02Z.

A SOLID LINE OF STORMS HAD DEVELOPED ALONG THE FRONT WITH NUMEROUS
REPORTS OF SEVERE WEATHER. 18Z 0-3KM SR HELICITY VALUES IN THE
VICINITY OF THE FRONT WERE AROUND 300 SO THE POTENTIAL REMAINS GOOD
FOR TORNADO DEVELOPMENT...ESPECIALLY ACROSS OUR NORTHERN CFA. LLJ OF
50 KTS WILL ALSO PRODUCE STRONG GUSTY WINDS ALONG THE FRONT. WE WILL
KEEP A HIGH POP IN THE FORECAST THROUGH MIDNIGHT WITH THE MENTION OF
STRONG STORMS.

PRECIPITATION WILL END QUICKLY AS DRY COLD AIR ADVECTS INTO THE
REGION ON A STRONG NORTHWEST FLOW. TEMPERATURES WILL DROP RAPIDLY
WITH READINGS IN THE 40S BY MORNING. COLD AIR CU WILL DEVELOP IN THE
NORTHWEST FLOW THURSDAY BUT TEMPERATURES WILL WARM INTO THE UPPER
50S. ADDITIONAL ENERGY WILL DIG INTO THE TROF ON FRIDAY AND BRING
THE COLDEST AIR INTO THE REGION OVER THE WEEKEND WITH TEMPERATURES
SUNDAY MORNING IN THE 20S. PREVIOUSLY MENTIONED LIGHT RAIN OR SNOW
ON SATURDAY LOOKS TO REMAIN NORTH AND EAST OF THE CFA SO WE WILL
KEEP THE CFA DRY OVER THE WEEKEND.

THE FIRST HALF OF NEXT WEEK LOOKS DRY WITH A GRADUAL WARMING TREND.

.SDF...TORNADO WATCH 797 IN EFFECT FOR SOUTHERN INDIANA THROUGH 7 PM
EST.

JA

In the hours before

Local storm report, Oct 24, 7:21 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
821 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    HOWE VALLEY               KY   1.75 INCH HAIL
10/24/01   HARDIN                         REPORTED BY LOCAL
                                          DISTPACH.

0745 PM    RADCLIFF                  KY   WIND DAMAGE
10/24/01   HARDIN                         TREES DOWN ONTO POWER
                                          LINES. REPORTED BY LOCAL
                                          DISPATCH.

0805 PM    ELIZABETHTOWN             KY   WIND DAMAGE
10/24/01   HARDIN                         TREES DOWN.
Local storm report, Oct 24, 7:25 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
825 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    BOTLAND                   KY   WIND DAMAGE
10/24/01   NELSON                         4 INCH DIAMETER TREES
                                          SNAPPED IN HALF. REPORTED
                                          BY STORM SPOTTER.
Local storm report, Oct 24, 7:27 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
827 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    BROWNSVILLE               KY   WIND DAMAGE
10/24/01   EDMONSON                       POWER LINES DOWN. REPORTED
                                          BY LOCAL DISPATCH.
Local storm report, Oct 24, 7:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
838 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    PLEASURE RIDGE PARK       KY   WIND DAMAGE
10/24/01   JEFFERSON                      WIDESPREAD WIND DAMAGE
                                          ACROSS WESTERN PORTIONS OF
                                          JEFFERSON COUNTY. NUMEROUS
                                          TREES AND POWER LINES DOWN.
                                          REPORTED BY LOCAL MEDIA.

0745 PM    LEBANON JUNCTION          KY   WIND DAMAGE
10/24/01   BULLITT                        TREE DOWN ON HOUSE.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0745 PM    KNOB CREEK                KY   WIND DAMAGE
10/24/01   BULLITT                        TREES DOWN. REPORTED BY
                                          LOCAL LAW ENFORCEMENT.

0730 PM    10 S LEITCHFIELD          KY   WIND DAMAGE
10/24/01   GRAYSON                        POWER LINES BLOWN DOWN.
                                          REPORTED BY LOCAL DISPATCH.

0730 PM    FALLS OF ROUGH            KY   0.50 INCH HAIL
10/24/01   GRAYSON
Local storm report, Oct 24, 7:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
850 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    BUFFALO                   KY   WIND DAMAGE
10/24/01   LARUE                          5 INCH DIAMETER TREES
                                          BLOWN DOWN. REPORTED BY
                                          STORM SPOTTER.

0819 PM    MUNFORDVILLE              KY   1.75 INCH HAIL
10/24/01   HART                           OCCURRED AT HIGH SCHOOL.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0745 PM    FAIRDALE                  KY   WIND DAMAGE
10/24/01   JEFFERSON                      100 POWER LINES DOWN.
                                          11000 PEOPLE WITHOUT POWER.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0750 PM    LOUISVILLE                KY   WIND DAMAGE
10/24/01   JEFFERSON                      PARTIAL ROOF COLLAPSE. A
                                          FEW TELEPHONE POLES
                                          SNAPPED. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Oct 24, 7:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
858 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    FRANKFORT                 KY   WIND DAMAGE
10/24/01   FRANKLIN                       POWER LINES DOWN WEST OF
                                          FRANKFORT.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:02 PM CDTSevere Thunderstorm WarningLMKSimpson43 min
Oct 24, 7:17 PM CDTSevere Thunderstorm WarningLMKFranklin33 min
Oct 24, 7:18 PM CDTSevere Thunderstorm WarningLMKAllen, Barren47 min
Oct 24, 7:24 PM CDTSevere Thunderstorm WarningLMKAnderson, Washington36 min
Oct 24, 7:24 PM CDTSevere Thunderstorm WarningLMKMarion36 min
Oct 24, 7:30 PM CDTSevere Thunderstorm WarningLMKGreen, Taylor45 min
Oct 24, 7:36 PM CDTSevere Thunderstorm WarningLMKScott29 min
Oct 24, 7:41 PM CDTTornado WarningLMKBarren34 min
Oct 24, 7:45 PM CDTSevere Thunderstorm WarningLMKMetcalfe45 min
Oct 24, 7:45 PM CDTSevere Thunderstorm WarningLMKMercer, Woodford30 min
Oct 24, 7:49 PM CDTSevere Thunderstorm WarningLMKHarrison31 min
Oct 24, 7:53 PM CDTSevere Thunderstorm WarningLMKBoyle37 min
Oct 24, 7:57 PM CDTSevere Thunderstorm WarningLMKFayette, Jessamine43 min
Oct 24, 7:57 PM CDTSevere Thunderstorm WarningLMKBourbon43 min
Oct 24, 7:58 PM CDTSevere Thunderstorm WarningLMKMonroe47 min
Oct 24, 8:06 PM CDTSevere Thunderstorm WarningLMKNicholas29 min
Oct 24, 8:11 PM CDTSevere Thunderstorm WarningLMKGarrard, Madison49 min
Oct 24, 8:18 PM CDTSevere Thunderstorm WarningLMKClark37 min
Oct 24, 8:19 PM CDTSevere Thunderstorm WarningLMKClinton, Cumberland, Russell46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.